Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Regular semisimple elements and involutions in finite general linear groups of odd characteristic


Authors: Cheryl E. Praeger and Ákos Seress
Journal: Proc. Amer. Math. Soc. 140 (2012), 3003-3015
MSC (2010): Primary 20D06, 20F69
DOI: https://doi.org/10.1090/S0002-9939-2012-11491-1
Published electronically: January 25, 2012
MathSciNet review: 2917073
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Chris Parker and Rob Wilson showed that involution-centraliser methods could be used for solving several problems that appeared to be computationally hard and gave complexity analyses for methods to construct involutions and their centralisers in quasisimple Lie type groups in odd characteristic. Crucial to their analyses are conjugate involution pairs whose products are regular semisimple, possibly in an induced action on a subspace. We consider the fundamental case of conjugate involution pairs, in finite general linear groups $ \mathrm {GL}(n,q)$ with $ q$ odd, for which the product is regular semisimple on the underlying vector space. Such involutions form essentially a single conjugacy class $ \mathcal {C}$. We prove that a constant proportion of pairs from $ \mathcal {C}$ have regular semisimple product. Moreover we show that for a fixed parity of $ n$, this proportion converges exponentially quickly to a limit, as $ n$ approaches $ \infty $, the limit being $ (1-q^{-1})^2\Phi (q)^3$ for even $ n$ and $ (1-q^{-1})\Phi (q)^3$ for odd $ n$, where $ \Phi (q)=\prod _{i=1}^\infty (1-q^{-i})$.


References [Enhancements On Off] (What's this?)

  • 1. C. Altseimer and A. Borovik, Probabilistic recognition of orthogonal and symplectic groups. In: Groups and Computation III. Editors: W.M. Kantor and Á. Seress, de Gruyter, Berlin, New York (2001), pp. 1-20. With corrections in http://www.ma.umist.ac.uk/avb/pdf/alt-avb4.pdf. MR 1829468 (2002e:20093)
  • 2. J. N. Bray, An improved method for generating the centralizer of an involution, Arch. Math. (Basel) 74 (2000), 241-245. MR 1742633 (2001c:20063)
  • 3. R. W. Carter, Finite groups of Lie type: Conjugacy classes and complex characters, Wiley, Chichester, 1993. MR 1266626 (94k:20020)
  • 4. J. E. Fulman, Peter M. Neumann and Cheryl E. Praeger, A Generating Function Approach to the Enumeration of Matrices in Classical Groups over Finite Fields, Memoirs of the American Mathematical Society 176 (2005), no. 830, vi+90 pp. MR 2145026 (2006b:05125)
  • 5. Simon Guest and Cheryl E. Praeger, Proportions of $ 2$-part orders of elements in finite classical groups, submitted. Available at arxiv.org/abs/1007.2983
  • 6. B. Hartley and T. O. Hawkes, Rings, modules and linear algebra. A further course in algebra describing the structure of abelian groups and canonical forms of matrices through the study of rings and modules. A reprinting. Chapman & Hall, London-New York, 1980. MR 619212 (82e:00001)
  • 7. P. E. Holmes, S. A. Linton, E. A. O'Brien, A. J. E. Ryba, and R. A. Wilson, Constructive membership in black-box groups. J. Group Theory 11 (2008), 747-763. MR 2466905 (2009i:20001)
  • 8. B. Huppert, Endliche Gruppen I, Springer, Berlin, 1967. MR 0224703 (37:302)
  • 9. C.R. Leedham-Green and E.A. O'Brien, Constructive recognition of classical groups in odd characteristic, J. Algebra 322 (2009), 833-881. MR 2531225 (2010e:20075)
  • 10. M. W. Liebeck and E. A. O'Brien, Finding the characteristic of a group of Lie type, J. London Math. Soc. 75 (2007), 741-754. MR 2352733 (2008i:20058)
  • 11. Frank Lübeck, Alice C. Niemeyer, and Cheryl E. Praeger, Finding involutions in finite Lie type groups of odd characteristic, J. Algebra 321 (2009), 3397-3417. MR 2510054 (2010e:20026)
  • 12. Peter M. Neumann and Cheryl E. Praeger, Cyclic matrices over finite fields, J. London Math. Soc. (2) 52 (1995), 263-284. MR 1356142 (96j:15017)
  • 13. Christopher W. Parker and Robert A. Wilson, Recognising simplicity of black-box groups by constructing involutions and their centralisers, J. Algebra 324 (2010), 886-915. MR 2659204 (2011j:20032)
  • 14. Cheryl E. Praeger and Ákos Seress, Probabilistic generation of finite classical groups in odd characteristic by involutions, J. Group Theory 14 (2011), 521-545. MR 2818948

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20D06, 20F69

Retrieve articles in all journals with MSC (2010): 20D06, 20F69


Additional Information

Cheryl E. Praeger
Affiliation: School of Mathematics and Statistics, The University of Western Australia, Crawley, WA 6009, Australia
Email: cheryl.praeger@uwa.edu.au

Ákos Seress
Affiliation: School of Mathematics and Statistics, The University of Western Australia, Crawley, WA 6009, Australia – and – Department of Mathematics, The Ohio State University, Columbus, Ohio 43210
Email: akos@math.ohio-state.edu

DOI: https://doi.org/10.1090/S0002-9939-2012-11491-1
Received by editor(s): March 28, 2011
Published electronically: January 25, 2012
Additional Notes: This work was partially supported by ARC Grants FF0776186 and DP1096525 and by the NSF
Communicated by: Pham Huu Tiep
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society